Tornadoes · United States · Nebraska · 2025
Unrated tornado, Johnstown, Nebraska, July 18, 2025
This Unrated tornado ran 0.0 miles across Brown County on July 18, 2025, touching down at 8:24 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- July 18, 2025
- Touchdown
- 8:24 PM CDT (01:24 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Brown County
- Touchdown point
- 42.480, -100.060
- Lift-off point
- 42.480, -100.060
- Record number
- 2507181924-01
The damage survey
11 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU. The highest wind the damage implies is 105 mph.
- Tornado occurred over open terrain. No damage was reported. Multiple reports and video evidence of tornado.
- Multiple trees snapped at base, limbs sheared from trunks. Several trees fell on power lines resulting in power pole loss. Power lines landed on roof of home and started a fire.
- Cottonwood trees uprooted and multiple softwood limbs that were greater than 8" in diameter sheared off.
- House fascia destroyed and multiple trees snapped.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Isolated thunderstorms developed along a surface boundary from Brown County, west southwest into Arthur County during the early evening hours of July 18th. Storms became severe over central Brown County, leading to three brief tornadoes. Later in the evening, quarter sized hail was reported northwest of Burwell in Garfield County.
Tornado briefly touched down over open terrain. No damage reported.
Tornado was a brief touchdown and occurred over open terrain. No damage was reported.
Tornado briefly touched down in an open field. No damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jul 18, 6:33 PM CDT, 1 hour 51 minutes earlier. Its key messages:
- Isolated thunderstorms are possible later this evening, potential for a strong to severe storm
- Greater chance for severe thunderstorms on Saturday afternoon and evening
- Brief warming trend Mon. and Tue.
Area forecast discussion, Jul 18, 6:33 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service North Platte NE 633 PM CDT Fri Jul 18 2025 .KEY MESSAGES... - Isolated thunderstorms are possible later this evening, potential for a strong to severe storm - Greater chance for severe thunderstorms on Saturday afternoon and evening - Brief warming trend Mon. and Tue. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 416 PM CDT Fri Jul 18 2025 The main concern in the short term is the chance for a strong to severe thunderstorm this evening and Saturday. For this evening, expect any convection to hold off until after 5pm CT as the LLJ kicks in, however several models have this LLJ fairly weak and a little east of the CWA leading to lower confidence in storm development. If convection develops it will be near a stationary front across northwest Nebraska and then spread eastward. There is good moisture convergence out ahead of the front, MU CAPE values around 1500-2000 J/kg +, although forcing is weak which leads to lower confidence in storm development. The setup is fairly conditional, however given the environment if a storm was to go up it has a favorable environment for a strong to severe storm to sustain itself once it develops, across the northern Sandhills. Saturday looks to be the greatest potential for scattered thunderstorm to develop. The expected mode of storm development is supercellular and would expect development to be fairly rapid. MU CAPE is around 1900 to 3000 J/kg with 0-6km shear around 35-50 kts along with lapse rates of 6.5 to 7 C/km. Expect any supercell to be capable of large hail, which will be the main hazard, with the secondary hazard of damaging winds. Storms could also have the potential for localized heavy rainfall with pwats around l.5 inches for the area. There is also the risk for tornadic development as well this would be in the vicinity of where the warm front exist. At this time there is some uncertainty on how far north the frontal boundary will move. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 416 PM CDT Fri Jul 18 2025 Temperatures will warm up early in the week as a upper level ridge builds in across the Central CONUS with highs reaching the 90s Mon. and Tue. Flow starts to turn more quasi-zonal mid-week with temperatures in the upper 80s to low 90s. As for precipitation chances in the long term there will be low-end daily precipitation chances as weak disturbances move across the High Plains. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 630 PM CDT Fri Jul 18 2025 Scattered thunderstorm development is possible this evening and tonight across western and north central Nebraska, with brief MVFR visibilities and gusty, erratic winds. These storms will persist into the overnight hours, ending prior to sunrise Saturday. By early Saturday morning, low stratus will expand across northern Nebraska, leading to IFR/locally LIFR CIGs. Patchy fog is also expected, with MVFR/locally IFR visibilities through late Saturday morning. This stratus will gradually erode, with a return of VFR into Saturday afternoon. Winds shift easterly tonight, with at around 10 to 15kts. Winds then shift southeasterly into Saturday, at around 10 to 15kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Brown
Hazardous weather outlook, Jul 18, 4:27 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 427 PM CDT Fri Jul 18 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-192130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 427 PM CDT Fri Jul 18 2025 /327 PM MDT Fri Jul 18 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Isolated to scattered strong to severe storms are possible this evening across western and north central Nebraska. The main threat will be hail and damaging winds, but can't rule out a tornado, especially east of HWY 83. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible Saturday through Wednesday across the area. For Saturday, isolated to scattered strong to severe supercell storms are possible across western and north central Nebraska in the afternoon into the evening. The main hazards will be large hail and strong winds with a secondary threat of localized heavy rainfall and even a tornado can't be ruled out. Beyond Saturday night, the severe threat is uncertain. Very warm temperatures return next week with heat indices approaching 100 across portions of north central and into central Nebraska through at least Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 18, 7:24 PM CDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
724 PM CDT Fri Jul 18 2025
NEZ006-008-009-190100-
Brown NE-Rock NE-Keya Paha NE-
724 PM CDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROCK...NORTHERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES THROUGH 800 PM CDT...
At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Johnstown, or 10 miles northwest of Ainsworth,
moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ainsworth, Johnstown, Antelope Peak, Keller Park State Recreation
Area, Meadville, and Bobcat State Wildlife Management Area.
This includes the following highways...
Highway 183 between mile markers 194 and 205.
Highway 20 between mile markers 227 and 249, and near mile marker
252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4254 10013 4267 10017 4282 9982 4255 9967
TIME...MOT...LOC 0024Z 254DEG 18KT 4267 9998
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JWSSpecial weather statement, Jul 18, 7:25 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
725 PM CDT Fri Jul 18 2025
NEZ035-036-057-059-190115-
Arthur NE-McPherson NE-Lincoln NE-Keith NE-
725 PM CDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ARTHUR...
NORTHEASTERN KEITH...NORTHWESTERN LINCOLN AND SOUTHWESTERN MCPHERSON
COUNTIES THROUGH 815 PM CDT/715 PM MDT/...
At 725 PM CDT/625 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of Arthur, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail, Bucktail
Lake, and Schnick Lake.
This includes Highway 92 between mile markers 172 and 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4148 10157 4162 10154 4166 10108 4137 10119
TIME...MOT...LOC 0025Z 279DEG 18KT 4154 10144
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHThe surface observations
Ainsworth Munici (ANW), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The North Platte radar (KLNX), 72 km away, was scanning. The volume nearest the touchdown began at 01:23 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2025 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 18, 2025
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.